Kentucky, 2007

Hail and Damaging Winds in Kentucky, June 5, 2007

June 5, 2007 · NWS LMK · 17 events in 9 counties and zones

An upper level disturbance interacted with unstable air over the Ohio Valley, setting off severe storms over central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper level disturbance interacted with unstable air over the Ohio Valley, setting off severe storms over central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 5, 12:23 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 5, 12:23 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
123 PM EDT TUE JUN 5 2007

.AVIATION (18Z TAF ISSUANCE)...

SCT STRONG CONVECTION HAS DEVELOPED JUST EAST OF LOUISVILLE AHEAD OF
APPROACHING S/W.  ADDITIONAL CONVECTION IS DEVELOPING UPSTREAM
ACROSS SOUTHWEST INDIANA AND WILL SLIDE SE DURING THE AFTERNOON.
MOST IMPACTED AREAS WILL BE THE KLEX AND KSDF TERMINALS.  ISO-SCT
CONVECTION IS ALSO TRYING TO DEVELOP ACROSS SOUTHERN KY AND MAY
AFFECT THE KBWG TERMINAL THIS AFTERNOON.  CONVECTION WILL DIE OFF
LATER THIS EVENING WITH THE DEPARTURE OF THE S/W AND LOSS OF SOLAR
INSOLATION.  IFR VSBYS ARE POSSIBLE ESPECIALLY IN THE AREAS THAT SEE
RAINFALL.  HIGHEST PROBS OF THIS OCCURING APPEAR TO BE AT KLEX AND
KBWG.

-MJ

&&

.MORNING UPDATE (THIS AFTERNOON)...

MAIN FORECAST CONCERN REMAINS ON PRECIPITATION CHANCES THIS
AFTERNOON AND EVENING.  WV IMAGERY SHOWING S/W CRUISING THROUGH
SOUTHERN ILLINOIS THIS MORNING. ON ITS CURRENT TRAJECTORY...IT WILL
HEAD EAST THROUGH SOUTHERN INDIANA AND INTO SOUTHERN OHIO THIS
AFTERNOON.  THIS FEATURE IN COMBINATION WITH GOOD HEATING THIS
MORNING WILL LEAD TO SCT CONVECTIVE DEVELOPMENT THIS AFTERNOON.
GIVEN THE COOLER TEMPS ALOFT...SOME MARGINALLY SEVERE STORMS ARE
POSSIBLE THIS AFTERNOON.  PRIMARY THREATS LOOKS TO BE GUSTY WINDS
AND HAIL.  LOCAL WRF MODEL RUN SUGGEST INITIAL CONVECTION TO DEVELOP
IN AREA ALONG AND JUST EAST OF 65.  SO BEST CONCENTRATION LOOKS TO
BE ACROSS OUR EASTERN AND NORTHEASTERN SECTIONS.  BASED ON
THIS...HAVE INCREASED POPS FOR THE AFTERNOON PACKAGE ACROSS ALL
AREAS.  HIGH TEMPS LOOK OK IN CURRENT FCST WITH UPPER 70S TO AROUND
80 IN THE NORTH...AND LOWER 80S ALONG THE KY/TN BORDER.

-MJ

&&

.SHORT TERM (TODAY AND TONIGHT)...

ANOTHER ROUND OF SCATTERED SHOWERS AND STORMS ARE EXPECTED TODAY.
CONFIDENCE IS HIGH IN THAT...HOWEVER TIMING AND LOCATION ARE THE
FORECAST CHALLENGES.

CURRENTLY...WATER VAPOR IMAGERY SHOWS 500MB WAVE OVER THE
APPALACHIANS...WITH SEVERAL SHORTWAVES UPSTREAM IN THE NORTHWEST
FLOW. ONE SHORTWAVE OVER NERN IOWA IS GENERATING ISOLATED
SHWRS/STORMS OVER CENTRAL ILLINOIS AT THE MOMENT. KEPT SLIGHT
CHANCE OF SHOWERS ACROSS OUR NWRN HALF OF THE CWA UNTIL MIDDAY AS
THIS SHORTWAVE APPROACHES AND ROTATES EAST.

ANOTHER SPEED MAX OVER SOUTH DAKOTA AND NEBRASKA IS QUICKLY
APPROACHING THE REGION. THIS VORT MAX IS PROGGED TO GENERATE AN
AREA OF PRECIP ACROSS OUR SOUTHERN CWA. OVER THE PAST FEW
DAYS...MODELS HAVE BEEN CONSISTENT WITH ITS LOCATION AND OUR LOCAL
MODEL VERIFIES THIS. NMM-WRF ALSO SHOWS THIS...BUT THEN DEVELOPS
ANOTHER AREA OF PRECIP ACROSS MAINLY OUR NERN CWA LATER TONIGHT
(MOST LIKELY FROM CURRENT SHORTWAVE OVER ONTARIO). SO COMBINING
SHORT-RANGE MODEL THINKING...LOOKS LIKE WE MAY HAVE ISOLATED
SHOWERS ACROSS OUR NWRN CWA THROUGH MIDDAY (THOUGH MOST LOCATIONS
WILL REMAIN DRY)...FOLLOWED BY CONVECTION ACROSS MAINLY CENTRAL AND
SOUTHERN KY THIS AFTERNOON...WHICH WILL TRANSITION TO OUR NERN
CWA/BLUEGRASS REGION TONIGHT AND ENDING BY AROUND MIDNIGHT
(EARLIER IN THE WEST).

FORECASTER CONFIDENCE IS HIGH IN SEEING SCATTERED CONVECTION BUT
THE COVERAGE SHOULD BE LESS THAN YESTERDAYS PRECIP. THUS THE
REASON FOR ONLY HAVING 40 POPS SOUTH AND 30S NORTH. THE NAM BUFR
SOUNDING AT SDF FOR 21Z THIS AFTERNOON SHOWS QUITE THE DEEP LAYER
SHEAR (50 KTS) AND STEEP LOW-LEVEL LAPSE RATES (NEARLY DRY
ADIABATIC). SO SMALL HAIL AND GUSTY WINDS LOOK LIKE A POSSIBILITY
WITH THE STRONGEST STORMS. OTHER THAN A POSSIBLE ISOLATED
REPORT...MOST EVERYTHING SHOULD STAY SUB-SEVERE...LIKE MONDAYS
CONVECTION.

AFTERNOON HIGHS WILL BE SIMILAR TO YESTERDAY...WITH UPPER 70S TO
LOW 80S BEING THE RULE. GUSTY GRADIENT WINDS ARE ALSO POSSIBLE BUT
SHOULD BE LESS THAN YESTERDAY.

AL

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...

WILL PRIMARILY FOLLOW THE 00Z ENSEMBLE MEANS FOR THE LONG
TERM...THIS GUIDANCE FAIRLY CONSISTENT WITH OUR ONGOING FCST FOR
THE PD.

UPR LVL RIDGE BUILDS ACRS THE MS VLY WED AND THE OH VLY/NEW ENGLAND
THU WHILE OH VLY SFC HI MOVES TO NEW ENGLAND WED NGT WITH RETURN FLO
IN ARREARS THU FOR OUR FA. THIS WILL BE A DRY PERIOD WITH A SLY
COMPONENT OF WIND...BECOMING GUSTY SW TO NEAR 30 MPH BY MIDDAY THU.

BY THU NGT...SHRTWV TROF FCST TO REACH THE MID MS VLY IN ZONAL FLO
AND MOVE ACRS THE OH VLY FRI WHILE WEAKENING. ASSOCIATED CDFNT
PROGGED TO EXTEND FROM WRN IL TO CNTRL MO...THIS SLOWER THAN
OPERATIONAL GFS...HOWEVER MEASURABLE RAIN FCST INTO ALL BUT OUR SERN
FA BY 12Z FRI. CHGS HERE TO ONGOING FCST WILL BE TO ADD CHC POPS
OVER OUR SWRN FA AND TO CONTOUR RAIN CHCS CLOSER TO THE SLOPE OF THE
FRONT...I.E. HIGHEST CHCS NWRN FA...STAIR STEPPING TO ABOUT 20 TO
THE SOUTHEAST. WILL CONT ABOUT 30% POPS FRI AND SAT AS FRONT
WEAKENS/SLOWS...REACHING NEAR THE OH RIVER FRI NGT AND IN DOWNSTATE
KY SAT.

HOTTEST DAY DURG THIS PD WILL LIKELY BE THU (LWR 90S) WITH LOTS OF
SUN AND SW FLO.

NO CHGS MADE TO THE SUN/MON PD...SLY...MOIST FLO WILL RE-ESTABLISH
AS HIGH PRES REACHES THE ERN OH VLY AND SRN U.S. UPR RIDGE
WEAKENS/SLIDES OFF TO THE SE.

DK

&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 5, 10:43 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1143 AM EDT TUE JUN 5 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1143 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER-LEVEL DISTURBANCE APPROACHING THE REGION IS EXPECTED TO
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS AND HAIL
UP TO THE SIZE OF DIMES...IN ADDITION TO BRIEF HEAVY RAINFALL AND
DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT WILL MOVE TOWARD THE OHIO RIVER FRIDAY...CONTINUE
SOUTHEAST INTO SOUTH CENTRAL KENTUCKY SATURDAY...AND STALL ACROSS
MIDDLE TENNESSEE SUNDAY. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED WELL AHEAD OF AND IN THE VICINITY OF THE
FRONT...BEGINNING LATE THURSDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...THOUGH SPOTTERS
ARE ENCOURAGED TO REPORT INSTANCES OF HAIL OR GUSTY WINDS THIS
AFTERNOON TO THE NATIONAL WEATHER SERVICE.

MJ/AL/DK

In the hours before

Special weather statement, Jun 5, 11:54 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1254 PM EDT TUE JUN 5 2007

KYZ034-035-051730-
FRANKLIN-SHELBY-
1254 PM EDT TUE JUN 5 2007

...STRONG THUNDERSTORM IN WESTERN SHELBY COUNTY KENTUCKY...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SHELBYVILLE...OR 21 MILES
EAST OF LOUISVILLE...AND MOVING EAST AT 30 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH... ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  6 MILES SOUTH OF SHELBYVILLE BY 105 PM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

21

The radar

The Louisville radar (KLVX), 92 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Anderson

When
June 5, 12:45 PM EST
Where
Anderson County, Lawrenceburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.030, -84.900

A 43 mph wind gust was also reported.

Hail, Anderson

When
June 5, 12:47 PM EST
Where
Anderson County, Lawrenceburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.030, -84.900

Hail up to two inches deep was reported in some locations.

Hail, Fayette

When
June 5, 1:09 PM EST to 1:10 PM EST
Where
Fayette County, Lexington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.050, -84.500

Hail, Oldham

When
June 5, 2:52 PM EST
Where
Oldham County, Crestwood
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.330, -85.470

Thunderstorm Wind, Shelby

When
June 5, 2:52 PM EST
Where
Shelby County, Chestnut Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.300, -85.270

Several trees were downed across a road.

Hail, Shelby

When
June 5, 2:52 PM EST
Where
Shelby County, Chestnut Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -85.270

Thunderstorm Wind, Shelby

When
June 5, 3:02 PM EST
Where
Shelby County, Simpsonville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.220, -85.350

Trees were downed.

Hail, Franklin

When
June 5, 3:20 PM EST
Where
Franklin County, Frankfort
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -84.850

Hail, Anderson

When
June 5, 3:30 PM EST
Where
Anderson County, 2.08 mi S of Avenstoke
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.090, -85.000

Thunderstorm Wind, Shelby

When
June 5, 3:30 PM EST
Where
Shelby County, Waddy
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.130, -85.070

A barn was blown down.

Hail, Franklin

When
June 5, 3:37 PM EST
Where
Franklin County, Frankfort
Measured
1.75 in hail
Reported by
Public
Coordinates
38.200, -84.850

Hail, Woodford

When
June 5, 3:55 PM EST
Where
Woodford County, Versailles
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
38.050, -84.730

Hail, Fayette

When
June 5, 3:58 PM EST
Where
Fayette County, Lexington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.050, -84.500

Thunderstorm Wind, Jessamine

When
June 5, 4:00 PM EST
Where
Jessamine County, Keene
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.930, -84.630

A fire station sustained roof damage and trees were downed.

Hail, Fayette

When
June 5, 4:03 PM EST
Where
Fayette County, 1 mi S of Blue Grass Lex Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.016, -84.600

Thunderstorm Wind, Madison

When
June 5, 4:35 PM EST
Where
Madison County, Richmond
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.750, -84.300

Trees were downed at Jacks Creek Road and Hines Creek Road.

Hail, Taylor

When
June 5, 5:40 PM EST
Where
Taylor County, Hatcher
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.300, -85.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27555, 27557, 27559, 27560, 27572, 27580, 27573, 27561, 27563, 27575, 27564, 27566, 27567, 27577, 27569, 27579, 27570.